Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

188 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Tikosyn work better than Sotalol for patients with atrial fibrillation?

Answered by
Dr.
Dr. Rishu Saxena

Cardiologist

Practicing since :2012

Answered : 696 Questions

default
Posted on Fri, 18 May 2018 in Hypertension and Heart Disease
Question: I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My cardiologist wants to implant a pacemaker and is talking about using either Tikosyn (Dofetilide) or Solulol. I have 2 questions. If I have a pacemaker why more medicines and which of the two medicines mentioned would work best.
doctor
Answered by Dr. Rishu Saxena 1 hour later
Brief Answer:
Please go through the detailed answer.

Detailed Answer:
Hi sir,
Thanks for posting the query on this platform.
I have read your question in detail and I understand your concerns.

A pacemaker is a device inserted into your heart to increase your heart rate when you are in severe bradycardia.It works on battery and after inserting it into heart its programmed to function only when your heart reaches a minimum heart rate (this heart rate range is programmed by a programmer).

The pacemaker does not work 24 hours as its a battery operated machine and could be used only for small intervals(otherwise would lead to battery drainage in few weeks). Therefore medications are always given whenever pacemaker is implanted. However when medication can’t control your beats and they reach below the programmed cut off; pacemaker starts working and paces your heart by generating impulses.

Dofetilide and sotalol both are good for atrial fibrillation however as you are a case of AF with bradycardia I won’t prefer giving you sotalol as its a beta-blocker and beta blockers reduce heart rate. On the other hand, dofetilide is safe antiarrhythmic does not cause bradycardia and has effects on left ventricular functions also.Overall it increases the probability of obtaining and maintaining sinus rhythm in patients with structural heart disease.

Hope I cleared your doubt.
Feel free to ask any further doubts.
Thank you!


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Severe bradycardia

doctor1 MD

I have been diagnosed with Paroxysmal Atrial Fibrillation , Paroxysmal Atrial Tachycardia and Hypertension , and my last EKG reads Market Sinus Bradycardia . The two first diagnoses are new, the sinus have been previously diagnosed but not as bad...

doctor1 MD

I've held my pm doses of metoprolol tartrate 50 mg and Corlanor 7.5 mg because my hr has been in the 40s several hours and I feel quite bad. How long until they are lower in my system from last dose / can I expect hr to improve? I'm on them for...

doctor1 MD

I am a medical student and while doing EKGs i had discovered that it came up as Sinus Bradycardia with PACs Septal T Waves changes are nonspecific Borderline ECG . My teacher was concerened and so she did a patient assesment on my and i then old her that i have had chest pain since the age of 16. I have seen Cardiologist and other doctors to find the cause. Resently i have balcked out, passed out, and have dizzy spells along with the chest pain. I took my EKGs results to my family doctor today where she told me that while being on a Hulter monitor that my heart rate had dropped down in to the 20s. I aslo have high cholesterol and she told me that my heart is normal and that i have nothing to worry about,. I still continue to have the chest pain as well as passing out and ect. I would just like clarification

doctor1 MD

i have been taking sotalol 80mg in morning and 120 mg at night for stv, i was getting a cpl of episodes that do stop on there own so the dr upped my tablets to 120 morning and night 1 week ago, iv also been dieting for the last 3 weeks, in the last 4 days i have had excessive dizzyness and very tired along with palpuations that seem to occur from late afternoon the early evening. th dizzyness is causeing my anxiety to flair up, is this all because of the increase in sotalol or my dieting of 3 weeks? diets consists of water, fruit, veg, and little but some meat, salads. wholemeal bread, fish,